Up to Date
Last Updated - 12/28/2022View our editorial policy
Using large doses of opioids can lead to a fatal overdose due to respiratory depression. Learn more about the signs of an opioid overdose and how to avoid one.
The liberal prescription of opioids for the management of chronic pain, along with other factors, has contributed to an opioid epidemic in the United States. The misuse of prescription opioids has led to addiction and overdose, with prescription opioid-related overdoses claiming approximately 218,000 lives between 1999 and 2017 in this country. In 2017 alone, opioids were involved in 47,600 deaths. Recognizing the factors associated with opioid overdose can help reduce the occurrence of opioid-related toxicities.
Why Are Overdoses More Frequent with Opioids?
There has been a surge in the rate of opioid prescriptions over the past three decades in the United States. This was due to concerns about the inadequate treatment of pain in the medical community and pharmaceutical companies downplaying the addictive potential of prescription opioids. The increased accessibility of opioids led to the diversion of these medications and contributed to the misuse of prescription opioids.
The use of prescription opioids for the management of chronic pain leads to the development of physical dependence on these medications. Such a development of dependence on prescription opioids after prolonged use, along with personal characteristics like genetics, can increase the risk of misuse and addiction. Approximately 21% to 29% of individuals using prescription opioids for the management of chronic pain will misuse these medications.
Furthermore, individuals may develop a tolerance to these drugs after prolonged use, with larger doses of the drugs required to produce the previously experienced effects. Tolerance to the analgesic and euphoric effects of opioids tends to develop sooner than tolerance to other effects, such as respiratory depression. This leads to the use of larger doses of the drug to produce the desired euphoric or analgesic effects but results in an overdose involving severe respiratory depression and sedation.
Increased regulation of prescription opioids has resulted in a steadying number of deaths caused by overdoses related to these medications. Instead, there has been an increase in the number of opioid overdoses caused by synthetic opioids like fentanyl since 2013. This is because synthetic opioids can be easily produced in the laboratory and have a low cost of production. Fentanyl is extremely potent (at least 50 times more potent than heroin) and is often mixed by drug dealers with other illicit substances like methamphetamine and MDMA as a filler. This can result in the intake of fentanyl or other such synthetic opioids by individuals without their knowledge and result in an overdose due to their high potency. Fentanyl was involved in 59% of opioid-related deaths in 2017 relative to 14.3% of such cases in 2010.
Florida’s Opioid Crisis
Florida, along with the nation, is in the midst of an opioid epidemic. 5,088 deaths were caused by opioid overdose in the state of Florida in 2017, and the rate of opioid-related deaths (per 100,000) increased from 15.9 to 24.2 deaths from 2015 to 2017. The number of opioid prescriptions in Florida was 60.9% relative to the national average of 58.7%. In the first quarter of 2018, there were 199 emergency room visits (per 100,000) due to opioid use in Florida. This is an improvement over more than 250 visits in the last two quarters of 2016. Florida has passed laws to monitor the prescription of opioids by practitioners and the dispensing of such medications by pharmacies to reduce the diversion of opioids and their abuse.
Causes of Opioid Overdose
The development of physical dependence on opioids is associated with a higher risk of overdose. Incidences of overdose are also common in individuals with an opioid use disorder (addiction) who use higher doses of the drug. In certain cases, overdoses may be intentional where large amounts of opioids may be consumed to cause self-harm. The remaining cases involve an unintentional overdose where the opioid is either used accidentally in larger doses or unknowingly. An overdose may also occur due to the use of other medications that interact with opioids, such as benzodiazepines, illicit drugs, and alcohol.
Opioid Overdose Symptoms
The characteristic symptoms of an opioid overdose include pinpoint pupils, loss of consciousness and respiratory depression. Symptoms observed during an opioid overdose include:
Symptoms of Opioid Overdose
Loss of or reduced consciousness Respiratory depression (slow or shallow breathing, difficulty breathing) Pinpoint pupils Slow heart rate Reduced blood pressure Nausea Vomiting Loss of muscle tone (body becomes limp) Fingertips or lips may turn bluish
What Are the Treatment Options for an Overdose of Opioids?
Respiratory depression is the most common and life-threatening symptom of opioid overdose. Treatment of opioid overdose involves the use of naloxone. Naloxone is an opioid receptor antagonist that binds to the opioid receptor and prevents activation by opioids. Naloxone can thus reverse an opioid overdose and restore normal breathing rates. Naloxone is approved for the treatment of opioid overdoses and is available in various forms including those that are suitable for home use.
Naloxone for home use is available in an auto-injectable form (EVIZO) and in the form of a nasal spray (NARCAN). Naloxone is not addictive and has no impact on individuals who have not used opioids. One should immediately call 911 if witnessing an opioid overdose and should try to keep the individual awake and breathing until emergency personnel arrive.
Opioid Overdose Prevention
Multiple measures have been put in place to avoid the misuse of opioids that can subsequently lead to addiction or overdose. One such approach is to favor the use of non-opioid therapies for the management of chronic pain and to use opioids only when such approaches are not adequate. Individuals who are prescribed opioids should only use the drugs as directed by their physician and must take care to avoid the use of substances that may interact with the medications.
There are also prescription drug monitoring programs in place in many states, including Florida, that maintain an electronic database to allow tracking of the prescription and dispensing of opioids. Individuals with an opioid use disorder are at an increased risk of overdose. An essential part of avoiding overdoses is to expand access to evidence-based treatment such as medication-assisted treatment. There is also a need to expand access to naloxone so that individuals witnessing an opioid overdose can administer the medication. This requires training on the use of naloxone products and other resuscitation techniques.
If you or a loved one are dependent on or addicted to prescription or illicit opioids, The Recovery Village Palm Beach at Baptist Health can help. The Recovery Village Palm Beach at Baptist Health provides evidence-based detoxification and rehabilitation services for substance use disorders, delivered by experienced and accredited professionals.
Centers for Disease Control and Prevention. “Drug Overdose Deaths.” June 2019. Accessed October 23, 2019.
National Institute on Drug Abuse. “Opioid Overdose Crisis.” January 2019. Accessed October 23, 2019.
Centers for Disease Control and Prevention. “ 2017 Drug Overdose Death Rates.” July 2019. Accessed October 23, 2019.
The Foundation for AIDS Research. “Opioid & Health Indicator Database: Florida Opioid Epidemic.” June 2017. Accessed October 23, 2019.
Agency for Healthcare Research and Quality. “Opioid-Related Hospital Use: Florida.” April 2019. Accessed October 23, 2019.